IV filters with Chemo??? - page 2
Okay, this is really bugging me. My friend (and coworker) had to give Etoposide the other night. And like a good little doo-bee, she looked up the med on the hospital's computerized drug reference... Read More
0Oct 30, '05 by ohiomomQuote from adria37I work in BMT and we give alot of Etoposide and always use a filter with it. Actually, our Chemo pharmacy send up the filter tubing and puts it in the chemo bag WITH the Etoposide so we don't forget to use it. Even when we do use it, teh pumps beep because it precipitates in the lines.A filter is recommended with etoposide to prevent precipitation in concentrations greater than 0.4 mg/ml. If you are not giving it at this strength then you don't have to use the filter.
- Click Here To Get More Topics Like This! Get the hottest topics and toons in your inbox.
0Oct 31, '05 by caroladybelle, RNI have never used a filter with etoposide. I have used one with Taxol, and also with some mixes (Cisplatin/MagSulfate/Mannitol) that are notorious for possible particulate matter.
Perhaps it is filtered when mixed by Pharmacy.
0Oct 31, '05 by caroladybelle, RNGanglicyclovir is not chemo but is handled using chemo precautions. The reason is not so much due to the Irritant potential but to the longterm risks of developing cancer, or for possible fetal damage from exposure.
Ganglicyclovir was one of the very first antivirals and nurses handled it like they do ABX, in its early years. It was used mostly for CMV infections in AIDs patients and the severely immunosuppressed. Within 5-15 years, a disproportionate number of those nurses began being diagnosed with Hemo/Onco disorders such as Lymphoma/leukemia (?). It has also since been discovered that it could be linked to birth defects/fetal abnormalities from exposure. Its activities in the body indicate that it is a MAJOR danger to a growing fetus.
In addition, it is not a benign drug to the patient. It should never be prescribed casually - it should only be prescribed for confirmed CMvers/or for those severely at risk that may die if therapy is not started immediately , as they drug has an elevated potential for retinal detachment and resulting blindness. It has been debated as to whether the retinal detachment occurs due to the drug or due to the CMV, which frequently attacks the eyes.
It is preferred to be given through a central line, but I have seen some places give it peripherally.